Calculators · Infectious Diseases · Score

Centor and McIsaac scores for sore throat

Also called Centor criteria, modified Centor score, McIsaac score, strep throat score

Probability of group A streptococcal pharyngitis from four clinical signs (Centor) with an age adjustment (McIsaac).

Age (McIsaac only)

Fill 1 more field to see the result.

Formula and scoring

Centor: 1 point each for fever, no cough, tender anterior cervical nodes, tonsillar exudate (0–4). McIsaac adds +1 for age <15 and −1 for age ≥45. McIsaac actions: ≤1 no test or antibiotic; 2–3 culture; ≥4 treat or culture.

Exam and ward pearls

  • Centor 1981 GAS probability by criteria met: 0 = 2.5%, 1 = 6.5%, 2 = 15%, 3 = 32%, 4 = 56%.
  • McIsaac 2000 GAS positivity by score: ≤0 = 1%, 1 = 10%, 2 = 17%, 3 = 35%, ≥4 = 51%.

When not to rely on it

  • Derived in North American settings with throat culture as reference; local GAS prevalence and rheumatic fever risk in India may justify a lower threshold to treat.
  • Not for children under 3 years.

Source

  1. Centor RM, Witherspoon JM, Dalton HP, Brody CE, Link K. The diagnosis of strep throat in adults in the emergency room. Med Decis Making. 1981;1(3):239-46. doi:10.1177/0272989X8100100304 · PMID 6763125
  2. McIsaac WJ, White D, Tannenbaum D, Low DE. A clinical score to reduce unnecessary antibiotic use in patients with sore throat. CMAJ. 1998;158(1):75-83. PMID 9475915
  3. McIsaac WJ, Goel V, To T, Low DE. The validity of a sore throat score in family practice. CMAJ. 2000;163(7):811-5. PMID 11033707

Formula and cut-offs checked against these sources on 8 Nov 2026. Educational tool for clinicians; it does not replace clinical judgement.

More Infectious Diseases calculators